Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

pr40

Advice, please

Recommended Posts

After starting our ds4 on steroids, we saw exacerbation of his symptoms. On the first day, he was very aggressive and irritable, much more than usual. On the second day, his tics started. Normally, his eye-tic is very mild to non-existent. Today, it seems to overwhelm him.

I am not sure what to think.

thanks in advance

Share this post


Link to post
Share on other sites

What dosage is your son on?

 

Is there any possibility he is sick?

 

What trend were his symptoms on prior to starting steroids, getting better or getting worse?

 

I would say you should definitely expect irritibility, and possibly aggression, increased emotional lability, etc during the beginning of the taper. These are side effects of steroids, for anyone, not just pandas kids. But- irritibility on top of pandas is tough.

 

For us, we would sometimes see this initial worsening due to irritibility added to the ocd- not a pretty mix. However, when the dose is decreased- we start to see major improvement. Both of my kids have a really hard time at 40mg per day- we now, sometimes start at 30 mg per day.

 

Neither of my kids have tics- so I cannot comment on the course of those- I would imagine steroids could temporarily increase them as well.

 

I would consult your doc- but I would try to get through a few days after you lower the dose, to see if things improve. If you stop now- you will never know if they can work for him.

 

Hang in there...

Share this post


Link to post
Share on other sites

He is 40 pounds and his dose is 30 mg. we are going to taper down to 7.5mg.

he does have a runny nose. A viral cold probably.

before starting steroids he was getting worse.

thanks dcmom. I appreciate your response.

Share this post


Link to post
Share on other sites

so- unfortunately a cold can mess things up :(

 

If you do the whole taper, I would consider a week of advil dosing after the taper is done. (something like 4 days at 3x per day, 2 days at 2x per day, and a few more days at 1x per day). This is my own protocol. Pandas docs use advil to help with inflammation. I read on an ms site suggesting advil post steroids to avoid rebound inflammation. I liked the idea, so we have done it. Think it has been helpful- but hard to be sure.

Share this post


Link to post
Share on other sites

My dd is a ticcer....we have not tried steroids due to the fact that they can make tics worse. This was told to us by 2 neurologists. I hear numerous reports here of them making tics BETTER, so hopefully you will seem them lesson as you taper. We were just to afraid to do anything to make them worse.

Share this post


Link to post
Share on other sites

After starting our ds4 on steroids, we saw exacerbation of his symptoms. On the first day, he was very aggressive and irritable, much more than usual. On the second day, his tics started. Normally, his eye-tic is very mild to non-existent. Today, it seems to overwhelm him.

I am not sure what to think.

thanks in advance

 

as mom of ticcers...

they might get worse before better or just better.

per my experience it is also best to give anti fungal, steroid increase yeast.

so flare of tics could be yeast if you are not covering.

 

steriod worked unexpectedly on pandas flare when he was 5, though no one would listen to me about strep/tic thing, hospital gave as they thought it was a pencillian reaction to prolonged use since the strep was just not clearing.

 

burst only gave a few day repreve a couple weeks later.

taper lasted a few weeks but we lost all ground he made with it and i don't believe steroids are our answer at this point.

pex was a failure.

not going for ivig...but never say never.

Share this post


Link to post
Share on other sites

I just wanted to mention that, if the tics have a Tourette component then yes, steroids can make them much worse. Tourette tics are made worse by any increase in dopamine and steroids increase dopamine. If there is no Tourette Syndrome also associated, then it is most likely as the others have mentioned re the "worse before better" situation

Share this post


Link to post
Share on other sites

My DS12 (was 11 at onset) has been on steroids 3 times over the course of the last year. The 1st did nothing either way - but he was on them the first week of the nightmare so to be honest I don't know if he was worse or not, the second time 3 mo later he was trialing a super, super low dose of Zoloft and the combo was a death spiral of depression and tics (tapered him off both asap), the 3rd time was just complete disaster. During was bad, but after he was done all of his symptoms escallated, it was horrible. Read the NIMH's detail on PANDAS. They speak to the tic:steroid potential for increasing symptoms. We won't try them again and my son is miserable with no relief for just over a year now, but I'm to scared to try them again. Good luck but I advise caution with steroids if your ds has the tic aspect of PANDAS. The post re/ Tourette's is interesting, my ds could have a Tourettes type of tic but I hadn't heard that before.

Share this post


Link to post
Share on other sites

I was told by 2 neurologists (Pandas-knowledgeable), and a doc at NIH, that tics are tics. They are caused by dopamine issues. What causes the dopamine signaling to be a mess is the issue....be it autoimmune/inflammation/neuro-imbalance due to "tourette's"---Cunningham test looks at anti-dopamine 1 and 2....Steroids have potential to makes tics worse be it pandas OR tourette's. Whether it will or not seems to be up to chance.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...